br Discussion Pocket hematoma is a
Discussion Pocket hematoma is a frequent complication in the early stages following cardiac device orexin agonist and its incidence has been reported to be 0.9–22% [11–16,18–22]. In this study, 161 patients underwent cardiac device surgery and 10 (6.2%) of these patients had bleeding complications. The complication rate was similar to that in previous reports. According to the multivariate analysis, based on factors that were more frequent in the complication group (heparin, anticoagulation, CRT-D, IHD, or valve), anticoagulation was not an independent predictor of bleeding complications, whereas heparin bridging was the only independent predictor of these complications (Table 5). The control of heparin dose is thought to be appropriate because the perioperative APTTs were no different in either group. It has been reported that heparin use increases bleeding complications by a factor of between 2 and 10 [5,11,16,23]. In our study, bleeding complications occurred in 3 of 7 patients (43%) that had undergone heparin bridging, and the use of heparin is an independent risk factor for perioperative complications in the multivariable analysis, while the rate of complication when maintaining the patient on warfarin was only 9% (6 of 65 patients). The results of our study confirm previous reports: in regard to anticoagulation, Michael et al. reported that the use of warfarin did not increase bleeding complications . Similarly, the use of warfarin was not an independent predictor in our study. The reason why heparin bridging is recommended in device implantation is that the effects of heparin can be reversed more rapidly to the normal coagulation state than the effects of warfarin, if perioperative bleeding occurs. However, this advantage may be canceled out if the risk of bleeding in heparin bridging is higher than with warfarin. In patients undergoing heparin bridging, the prothrombin time–international normalized ratio (PT-INR) just before surgery was slightly higher in the complication group than in the no complication group (1.39±0.56 vs. 1.15±0.1). This suggests that the effects of warfarin may remain during implantation and increase the risk of complications. Tolosana et al. reported that there was no difference in perioperative bleeding complications between the use of heparin bridging and maintaining warfarin. Their protocol was to discontinue warfarin 4 day before implantation, and PT–INR at the time of implantation was 1.1±0.2 . This suggests that, among Japanese individuals, the period required for heparin bridging should be longer because of the complete disappearance of the warfarin effect. In previous studies, device implantation using single or dual antiplatelet therapy was not associated with a higher rate of hematoma [11,12,16,18]. In our study, only one patient who was on dual antiplatelet therapy suffered a hematoma, and this result is similar to previous reports. Pocket infection is another major complication of device implantation. Although Klug et al. reported that hematomas are not related to device infection, other reports have suggested that hematoma is a risk factor [24–26]. One patient experienced device infection in this study, but this was not related to hematoma. However, pocket hematomas may lead to device infection at a later point following implantation, and should therefore be monitored carefully. The efficacy of new anticoagulation agents, such as the direct thrombin inhibitor dabigatran or factor Xa inhibitors, has been assessed in several trials [27,28]. These data suggests that the new agents reduce bleeding complications. The half-life of dabigatran is only 12–17h, so heparin bridging is not necessary at the time of surgery; however, further studies are needed.
Conflict of interest
Introduction Permanent right ventricular apical pacing (RVAP) is a standard treatment for patients with severe bradyarrhythmias; however, it alters the normal sequence of ventricular activation and can potentially increase the risk of heart failure and cardiac death . RVAP alters the conduction of the heart in a manner that is similar to a left bundle branch block pattern, and hypoperfusion at the pacing site has been reported in clinical and experimental data [2,3]. RVAP leads to a delayed activation of lateral segments, resulting in intra- and interventricular dyssynchrony. Therefore, upgrading from RVAP to cardiac resynchronization therapy (CRT) in patients with long-term RVAP would be a reasonable approach for correcting dyssynchrony. CRT has been reported to improve hemodynamic function, heart failure symptoms, exercise capacity, and it also reduces morbidity and mortality .